Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Binghamton, NY

July 17, 1997Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 1997, 4:15 PM EDT for Otsego County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 4:15 PM EDT (20:15 UTC)
Expired
Jul 17, 1997, 5:15 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Otsego County, NY

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:15 PM EDTThunderstorm WindRichfield Spgs, NYA short lived severe thunderstorm developed over southeastern portions of the county. Numerous trees and wires were downed in the Richfield Springs area. Then as the storm moved into Unadilla, it knocked down a few more large trees prior to weakening.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:55 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 1:55 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUL 17 1997

...RELIEF FROM THE HEAT IS ON THE WAY...

QUESTION IS HOW MUCH (IF ANY) TSTM ACTIVITY WILL PRECEDE/ACCOMPANY THE
COOL DOWN ACRS CNTRL NYS AND NE PA. AGAIN NOT A HIGH CONFIDENCE
FCST.

COMBINATION OF SUBSIDENCE BEHIND 1ST MCS AND SLIGHTLY LOWER SFC
TEMPS/TDS HAS PRETTY MUCH SQUASHED ACTIVITY SO FAR THIS AFTN WITH XCPTN
OF A FEW CELLS WHICH HAVE DVLPD ALONG LAKE BREEZE NEAR ROC. ALSO SOME
INDICATION FROM SAT PIX THAT CELLS MAY BE TRYING TO DVLP ACRS THE WRN
SRN TIER OF NY. IN GNRL THE MDLS SUGGEST A SPLIT TNGT WITH SOME ACTION
TO OUR N AND PSBL MCS DVLPMNT TO OUR W...WITH THCK DIFFLUENCE SUGGESTING
ANY MCS WOULD TRACK SE INTO THE OH VLY AND WRN PA.

WILL KEEP IN A 30 POP FOR THIS EVNG OR UNTIL MIDNIGHT...THEN JUST
KEEPING SKIES PARTLY CLOUDY OVERNIGHT. AGAIN CANT RULE OUT ISOLD OR
WDLY SCT ACTIVITY ANY TIME TNGT BUT GIVEN DVLPMNTS SO FAR THINK BEST
POTNL WILL BE THIS EVNG. CDFNT WILL PASS THE RGM TMRW...AGAIN THE POTNL
IS THERE FOR SOME STRONG TSRA BUT PARAMS ARE NOT IN SYNC. ALTHO LIS
ARE -2 TO -4...ETA/NGM CONTINUE TO SHOW A MINIMUM IN K INDEX VALUES ACRS
CNTRL NYS/NRN PA. IN ADDN LL MSTR CONVERGENCE FIELDS ARE WEAK AT BEST.
COULD SEE THE FNT GOING THRU DRY TMRW....BUT WE ALL KNOW WHAT CAN
HAPPEN IN NW FLOW EVENTS. WILL RETAIN A 30 POP FOR SHRA/TSRA.

MAINLY CLEAR SKIES TMRW NIGHT...BECOMING COOLER AND LESS HUMID. COULD
SEE A FAIR AMT OF SCT-BKN STRATO-CU ON SAT WITH DECENT CAA AND CYCLONIC
FLOW ALOFT...SO PARTLY SUNNY WITH MAXES L/M70S.

COORD WITH BUF. ZONES BY 215. LATER...

.BGM...NONE.

BRADY

In the hours before

Local storm report, Jul 17, 3:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
351 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CORTLAND                  NY   WIND DAMAGE
07/17/97   CORTLAND                       TREES AND WIRES DOWN

0300 PM    CORTLAND                  NY   .75 INCH HAIL
07/17/97   CORTLAND
Local storm report, Jul 17, 3:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
351 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CORTLAND                  NY   WIND DAMAGE
07/17/97   CORTLAND                       TREES AND WIRES DOWN

0300 PM    CORTLAND                  NY   .75 INCH HAIL
07/17/97   CORTLAND
Special weather statement, Jul 17, 4:05 PM EDT, 10 minutes before
NYZ056-045-044-057-046-055-025-036-009-037-018-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT THU JUL 17 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
TIOGA NY...
TOMPKINS NY...
MADISON NY...
N. ONEIDA NY...
S. ONEIDA NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1000 PM EDT.

LOMBARDY
Special weather statement, Jul 17, 4:07 PM EDT, 8 minutes before
NYZ056-045-044-057-046-055-025-036-009-037-018-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT THU JUL 17 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
TIOGA NY...
TOMPKINS NY...
MADISON NY...
N. ONEIDA NY...
S. ONEIDA NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAINN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1000 PM EDT.

LOMBARDY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:30 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland60 min
Jul 17, 3:36 PM EDTSevere Thunderstorm WarningBGMOneida39 min
Jul 17, 3:42 PM EDTSevere Thunderstorm WarningBGMBroome63 min
Jul 17, 4:45 PM EDTSevere Thunderstorm WarningBGMDelaware60 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.